High Wind, Wind River Mountains East
- When
- March 5, 5:44 PM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A weather spotter 3 miles west of Dubois reported sustained winds of 40 to 60 mph for much of the period between 9 AM MST and 7 PM MST on March 5th. Also, a few wind gusts of 83 mph were reported between 5 PM MST and 6 PM MST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A weather spotter 3 miles west of Dubois reported sustained winds of 40 to 60 mph for much of the period between 9 AM MST and 7 PM MST on March 5th. Also, a few wind gusts of 83 mph were reported between 5 PM MST and 6 PM MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 5, 2:13 PM MST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MST WED MAR 5 2003
...TONIGHT THROUGH SATURDAY NIGHT...
WILL ADDRESS WIND FIRST. WILL KEEP HWW THROUGH EVENING HOURS FOR
ZONES LISTED BELOW AS GRADIENT WEAKENS AFTER MIDNIGHT. WILL CANCEL
WATCH FOR LANDER FOOTHILLS AS DO NOT SEE PARAMETERS SETTING UP FOR
LONG DURATION EVENT. THE SNOW EVENT IN THE WESTERN MOUNTAINS AND
VALLEYS IS OFF TO SLOW START BUT SHOULD GET GOING TONIGHT AND LAST
THROUGH THURSDAY. MODELS SEEM CONSISTENT AND SATL LOOPS DO SUPPORT
MODELS IN SHORT RUN. WILL NOT MAKE MUCH CHANGE TO FORECAST THROUGH
THURS PM. WX PATTERN CHANGES LITTLE THURS NIGHT AND FRIDAY WITH WNW
FLOW ALOFT AND MOISTURE IN THE FLOW. MAINLY OROGRAPHIC LIFT FOR
WESTERN MTNS AS NO MAJOR TROF IN FLOW AND NOT MUCH CHANGE IN 700MB
TEMPS. WILL KEEP THE IDEA OF SNOW CONTINUING AND WILL HOLD OFF ON
HIGHLIGHTS. EAST OF THE MTNS WINDY WEATHER IN FAVORED AREAS WITH MILD
HIGHS THROUGH FRI. COLD FRONT FLIRTS WITH NE ZONES THE NEXT TWO DAYS
BUT ETA 800MB TEMP PACKING KEEPS BRUNT OF COLD AIR IN MONTANA. WILL
NOT MAKE TOO MANY TEMP ADJUSTMENTS. MODELS DIFFER ON SAT AS AVN IS
HIGHER WITH HEIGHTS OVER THE STATE THAN ETA. AVN SHUNTS MOISTURE A
BIT TO THE NORTH OF THE AREA WHILE THE ETA WANTS TO HANG ONTO THE
MOISTURE STREAM. PREVIOUS SHIFT TONED DOWN SATURDAY POPS SOME AND
THAT LOOKS OK AND WILL NOT ALTER. COLD AIR MAKES ANOTHER ATTEMPT AT
NE ZONES SAT NT BUT IS SHUNTED EAST SUNDAY. AR
...SUNDAY THROUGH WEDNESDAY...
LIGHT SNOW OVER OUR WEST AND NORTH MOUNTAINS SUNDAY AS A WEAK
RIDGE BREAKS DOWN AND UPPER LEVEL FLOW BECOMES ZONAL...WITH A MINOR
TROUGH PUSHING THROUGH SOUTHERN CANADA. FLOW VEERS TO NW...BECOMING
MORE FAVORABLE FOR MOUNTAIN SNOW MONDAY AS A STRONGER RIDGE BUILDS
OVER THE WEST COAST. THERE MAY BE A BRIEF DRYING TREND TUESDAY AND
WEDNESDAY AS A BROAD PACIFIC MOISTURE PLUME RIDES OVER THE RIDGE INTO
SOUTHERN CANADA. WILL NOT CHANGE THE SFC WX/POPS GRIDS FOR THAT TIME
FRAME UNLESS/UNTIL THAT TREND IS SHOWN IN SUCCESSIVE MRF RUNS. CF
.RIW...WINTER STORM WARNING TONIGHT THROUGH THURSDAY...
WY ZONES 1..2..12..13..14..15..23..24..25.
HIGH WIND WARNING THIS EVENING WY ZONES 3..16..19..20.WYZ001>020-022>030-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 525 AM MST WED MAR 5 2003 ...WINTER STORM WARNINGS WESTERN MOUNTAINS AND FAR WEST VALLEYS TODAY THROUGH THURSDAY... ...HIGH WIND WARNING EAST CENTRAL AND PARTS OF NORTHWEST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRENGTHENING WESTERLY FLOW WILL BRING INCREASING SNOWFALL TO THE WESTERN MOUNTAINS AND FAR WEST VALLEYS TODAY AND TONIGHT. STRONG RIDGE TOP WEST WINDS AT 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW THIS AFTERNOON AND OVERNIGHT. REFER TO CYSWSWRIW FOR MORE INFORMATION. STRONG WINDS WEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 60 MPH WILL DEVELOP ALONG THE NORTHWEST FOOTHILLS AND EAST CENTRAL WYOMING THIS AFTERNOON WITH THE WIND EXPECTED TO INTENSIFY IN THE DUBOIS AND LANDER AREAS THIS EVENING. REFER TO CYSNPWRIW FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WARNING WILL CONTINUE FOR THE MOUNTAINS OF WESTERN WYOMING FOR THURSDAY. THE CONTINUED STRONG AND MOIST WESTERLY FLOW WILL BRING SUSTAINED SNOWFALL TO THE WESTERN MOUNTAINS THROUGH FRIDAY...ALONG WITH STRONG WIND OVER MOUNTAIN PASSES AND EAST OF THE DIVIDE. 2 TO 4 FEET OF TOTAL SNOWFALL ARE POSSIBLE OVER THE WESTERN MOUNTAINS BY FRIDAY. AFTER A BRIEF DECREASE IN SNOW AND WIND OVER THE WEEKEND IN THE WEST...SNOW AND WIND ARE EXPECTED TO INTENSIFY IN THE WESTERN MOUNTAINS AND FAR WEST VALLEYS LATE SUNDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORT WIND SPEEDS IN EXCESS OF 40 MPH AND/OR GUSTS OVER 60 MPH...OR SNOW AND WIND THAT REDUCES VISIBILITY TO LESS THAN ONE- QUARTER MILE. SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS. WCJIN-WYNW-WYSW-WYNE DAL/AEM
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342954.